Alert archive / Vermont / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS Burlington, VT

June 29, 2003Addison County, Rutland County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jun 29, 2003, 11:00 PM EDT for Addison County, Rutland County, Vermont. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2003, 11:00 PM EDT (03:00 UTC)
Expired
Jun 29, 2003, 11:30 PM EDT
In force
30 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Addison County, VT, Rutland County, VT

The radar

The Burlington radar (KCXX), 79 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2003-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2003-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WUUS51 KBTV 300300
SVRBTV
VTC001-021-300330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1059 PM EDT SUN JUN 29 2003

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADDISON COUNTY IN CENTRAL VERMONT
  RUTLAND COUNTY IN SOUTHERN VERMONT


* UNTIL 1130 PM EDT

* AT 1054 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF SUDBURY...MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING COMMUNITIES...
  BRANDON...SUDBURY...LEICESTER... AND SALISBURY 

$$

LAT...LON 4389 7332 4401 7280 4388 7284 4384 7296
          4383 7288 4376 7295 4372 7327

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:45 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 29, 10:45 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1045 PM EDT SUN JUN 29 2003

IT TOOK QUITE AWHILE...BUT SHOWERS AND THUNDERSTORMS HAVE BECOME
FAIRLY WIDESPREAD THIS EVENING AHEAD OF UPR TROF APCHG FROM THE ERN
LAKES AND TEMPORARILY STALLED WAVY COLD FRONT STILL IN THE OTTAWA
VLY.  LATEST MESOSCALE MODELS SUGGEST THE S/WV WONT MOVE THRU MOST
OF THE FCST AREA UNTIL AROUND 09Z...SO SOME AREAS MAY SEE REPEAT
CONVECTION WITH LOCALLY HEAVY RAINFALL AMOUNTS.  A FEW THUNDERSTORMS
HAVE BECOME MARGINALLY SEVERE WITH WIND DAMAGE REPORTED IN
CHITTENDEN COUNTY EARLIER THIS EVENING.

ZONE FORECASTS STILL APPEAR QUITE ACCURATE SO NO CHANGES AT THIS
TIME.  WITH CONTINUED ADVECTION OF HIGHER DEWPOINTS AND SLOWER
ARRIVAL OF COLD FRONT...IT IS PROBABLE THAT MIN TEMPS IN SOME AREAS
WILL HOLD IN THE MID 60S OVERNIGHT...A FEW DEGREES HIGHER THAN SOME
OF THE ZONE FORECASTS.

DISCUSSION FROM 3 PM SUNDAY IS RETAINED BELOW FOR EXPLANATION OF
LATER PERIODS OF THE FORECAST....

WATER VAPOR SHOWS STRONG MID/UPPER LVL TROF ACRS NORTHERN LAKES WITH
NUMEROUS EMBEDDED 5H VORTS. THESE VORTS COMBINED WITH SFC FRNT/LLVL
INSTABILITY WL HELP IN THE DEVELOPMENT OF TRW THIS
AFTERNOON/EVENING. FIRST LINE OF CONVECTION NOW LOCATED OVER
SOUTHERN CANADA ASSOCIATED WITH PRE-FRONTAL TROF WL APPROACH
WESTERN CWA AROUND 19Z. SFC BASED CAPES NEAR 1500 J/KG...VGP < .20...
K-INDEX AROUND 30...AND WND PROFILE SUGGESTS DAMAGING WINDS WL BE
GREATEST SVR WX THREAT. CRNT RADAR/SATL PICS SHOW BROKEN LINE OF
TRW/RW MOVING TOWARD CWA ATTM WITH FIRST 5H S/W.

TONIGHT...MID/UPPER LVL TROF AND ASSOCIATED ASCENT WITH 5H ENERGY WL
SHIFT INTO EASTERN NEW ENGLAND OVERNIGHT. ON GOING CONVECTION WL
SLOWLY WEAKEN OVERNIGHT AS SFC HEATING IS LOSS AND LLVL ATMOSPHERE
BCMGS STABLE. WL CONT TO MENTION SVR WORDING FOR DAMAGING WNDS FOR
EVENING HOURS AND JUST -RW AFTER MIDNIGHT. FIRST LINE OF CONVECTIVE
ASSOCIATED WITH PRE-FRONTAL TROF AND 5H VORT WL LIFT OUT OF CWA BY
03Z. NEXT WEAKER LINE TRW ASSOCIATED WITH MID/UPPER LVL WND MAX (25H
DIVERGENCE) AND LIMITED LLVL INSTABILITY DEVELOPS ACRS WESTERN CWA
BTWN 00-03Z AND MOVES AWAY FROM CWA AFTER 06Z. WITH GOOD 25H ULVL
DIVERGENCE...LLVL SFC CONVERGENCE...AND SOME 85/7H FG WL MENTION POPS
NEAR 100%. PROGGED 850-700MB MOISTURE FIELDS SUGGEST SOME CLRING
TOWARD MORNING WESTERN CWA...WHICH I WL TRY TO SHOW IN GRIDS.
OTHERWISE...SFC DWPTS IN THE M50S/L60S SUPPORT LOWS NEAR 60S MOST
ZONES. THIS WL BE 5 TO 7 DEGREES COOLER THAN LATEST MET GUIDANCE.

MONDAY...CYCLONIC FLOW ASSOCIATED WITH MID/UPPER LVL TROF CONTS ACRS
NE CONUS. BUFKIT MOISTURE PROGGES SUGGEST PLENTY OF CLOUDS AROUND
85MB...STEEP LLVL LAPSE RATES AND UPSLOPE FLOW. WL MENTION MC IN MTN
ZNS WITH CHC FOR --RW. 85H TEMPS AROUND 4C DEGREES COOLER SUPPORT
HIGHS U70 TO NEAR 80F CHAMPLAIN VALLEY TO NEAR 70F MTNS ZNS. THIS IS
ALSO SUPPORTED BY PROGGED 2M TEMPS OFF MESO-ETA.

TUESDAY...SFC HIGH PRES BUILDS INTO CWA AS NW FLOW ALOFT CONTS. NICE
DAY EXPECTED WITH PLENTY OF SS AND TEMPS NEAR NORMAL. PROGGED 85H
TEMPS BTWN 10-12C...I WL MENTION TEMPS NEAR 80F. ALSO...RH LVLS WL
BE LOW.

EXTENDED...MODELS CONT TO SHOW NW FLOW ALOFT ACRS OUR CWA THRU
THURS ASSOCIATED WITH MID/UPPER LVL TROF ACRS EASTERN CANADA.
WEAK SFC COLD FRNT IS PROGGED TO MOVE ACRS NORTHERN FA LATE WEDS
INTO THURS. BEST LIFT/MOISTURE AND SFC CONVERGENCE IS PROGGED TO
REMAIN NORTH OF CWA THRU THE PERIOD...THEREFORE WL KEEP FCST DRY
ATTM. FRIDAY INTO SATURDAY WEAK MID/UPPER LVL RIDGE DEVELOPS AHEAD
OF NEXT SFC COLD FRNT APPROACHING FROM GREAT LAKES REGION. WL CONT
TO MENTION CHC POPS LATE FRIDAY INTO SATURDAY ASSOCIATED WITH
SFC FRNT/5H SW ENERGY. 85H TEMPS NEAR 12C WEDS INTO THURS SUPPORT
HIGHS U70S/L80S. ON FRIDAY LLVL WAA PUSHES 85H TEMPS INTO THE MID
TEENS WHICH WL PLACES SFC TEMPS WELL INTO THE 80S TO NEAR 90. SUNDAY
LOOKS DRY ATTM...WEAK SFC HIGH PRES BUILDS BEHIND FRNT WITH TEMPS
NEAR CLIMO.

.BTV...NONE.

TABER/BELL
Hazardous weather outlook, Jun 29, 4:17 AM EDT, 18 hours 43 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-291015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
417 AM EDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A COLD FRONT WILL MOVE INTO NORTHERN NEW YORK THIS AFTERNOON AND
ACROSS VERMONT TONIGHT.  AS IT DOES...IT WILL INTERACT WITH AN
INCREASINGLY UNSTABLE AIR MASS.  THIS WILL ENHANCE THE POTENTIAL FOR
THUNDERSTORMS THIS AFTERNOON THROUGH ABOUT MIDNIGHT TONIGHT.  GIVEN
THE AMOUNT OF INSTABILITY THAT WILL DEVELOP LATER TODAY AND WINDS
ALOFT STRENGTHENING BY THIS EVENING...SOME STORMS WILL BECOME MORE
ORGANIZED AND HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS.  THE
MOST OPTIMAL TIME FOR THESE STRONGER STORMS WILL BE BETWEEN 200
PM AND 1000 PM.

.DAYS TWO THROUGH SEVEN...

THE COLD FRONT DESCRIBED ABOVE WILL BE EAST OF THE REGION AND HIGH
PRESSURE WILL BUILD INTO THE NORTH COUNTRY.  THE HIGH WILL PERSIST
THROUGH AT LEAST MIDWEEK...SO NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

EVENSON

In the hours before

Local storm report, Jun 29, 7:54 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
754 PM EDT SUN JUN 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    HINESBURG                 VT   WIND DAMAGE
06/29/03   CHITTENDEN                     A FEW TREES DOWN.
                                          REPORTED BY SHELBURNE
                                          POLICE.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:24 PM EDTSevere Thunderstorm WarningBTVOrange, Windsor51 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.